Pennsylvania, 2011Hail and Damaging Winds in Pennsylvania, July 23, 2011
July 23, 2011 · NWS CTP · 3 events in 1 county or zone
Isolated severe thunderstorms produced two areas of straight-line wind damage in York County. An official NWS storm survey was conducted and resulted in the confirmation of two microbursts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $5,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced two areas of straight-line wind damage in York County. An official NWS storm survey was conducted and resulted in the confirmation of two microbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 2:35 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 23, 2:35 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 PM EDT SAT JUL 23 2011
.SYNOPSIS...
A SUBTROPICAL RIDGE OF HIGH PRESSURE EXTENDING FROM THE CENTRAL
PLAINS TO THE CAROLINA COAST WILL KEEP THE TEMPERATURES WELL ABOVE
NORMAL THROUGH THE DAY MONDAY. A COLD FRONT WILL PUSH SOUTHEAST
ACROSS THE REGION MONDAY NIGHT. TEMPERATURES WILL SLOWLY RETURN TO
NEAR NORMALS FOR TUESDAY AND WEDNESDAY IN THE WAKE OF THE FRONT...AS
AN UPPER LEVEL TROUGH DIPS DOWN OVER THE NORTHEASTERN UNITED STATES.
THE HEAT WILL BUILD AGAIN DURING THE LATTER PART OF THE WEEK AS AREA
OF UPPER LEVEL HIGH PRESSURE RETURNS FROM THE WEST.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
MID CLOUDS HAVE GRADUALLY THINNED OUT ACROSS THE ENTIRE CWA...
LEADING TO ANOTHER HOT AND RELATIVELY HUMID AFTERNOON WITH 18Z TEMPS
RANGING FROM THE LOWER TO MID 80S ACROSS THE NW MTNS...TO THE MID
90S IN THE SOUTHERN VALLEYS. THE WARMEST AND MOST UNSTABLE LLVL
AIR...COMBINED WITH THE APPROACH OF A LEE TROUGH WAS QUICKLY ERODING
THE SLIGHTLY WEAKER CAPPING INVERSION OVER SCENT PENN AND NRN VA
/WHICH WAS REPRESENTED BY 700 MB TEMPS UNDER 10C/. THIS WAS LEADING
TO RAPID DVLPMT OF STRONG TO POTENTIALLY SVR PULSE/MULTI-CELL TSRA
JUST SOUTH OF THE MASON/DIXON LINE...ALONG INTERSTATE 81.
EXPECT TO SEE THIS TSRA DVLP NE ACROSS THE LOWER AND MID SUSQ VALLEY
/KMDT TO KSEG/ BETWEEN 21-22Z AS THE CONVECTION BLASTS THROUGH THE
MID LEVEL WARM LAYER THERE AIDED BY INCREASINGLY 0-1KM THETA-E
CONVERGENCE IN THE WAKE OF A LOW TO MID LEVEL RIDGE AXIS EXITING TO
THE EAST.
ANOTHER ARE OF CONCERN IS ACROSS THE FAR WEST LATER ON. THE HIGHEST
100MB ML CAPES OVER 3000 J/KG WILL BE ADVECTING EAST ACROSS THE
OHIO/SWRN PENN BORDER INTO EARLY THIS EVENING WHICH WILL HELP TO
BLOSSOM THE CURRENT PEPPERING OF STRONG...AND RATHER SLOW MOVING
TSRA FROM KCAK TO KZZV. SPC'S DAY 1 SLIGHT RISK AREA CONTINUES TO
ENCOMPASS THE ENTIRE CWA LATE TODAY AND TONIGHT.
AFTER A SEVERAL HOUR LULL IN CONVECTION EARLY TONIGHT...ADDITIONAL
SHOWERS/TSRA SHOULD TRACK SE FROM MICHIGAN AND CROSS LAKE ERIE LATE
TONIGHT. THIS PRECIP SHOULD WEAKEN AS IT APPROACHES THE WCENT MTNS
AND LAUREL HIGHLANDS TWD DAYBREAK WITHIN THE BROADLY DIVERGENT NW
FLOW AT 850 MB.
LASTLY...PWATS AROUND 2 INCHES AND SHORT MBE VECTORS SCREAM HEAVY
RAINFALL. ON THE OTHER HAND - THE GROUND IS SO DRY OVER MOST OF
THE AREA AND FFG VALUES ARE NEAR 4 INCHES IN 3 HRS...THAT THERE IS
NOT A HIGH ENOUGH CONFIDENCE IN A FF THREAT TO POST A WATCH. WILL
MENTION HEAVY RAIN POSS AS WELL AS THE GUSTY WINDS.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SUNDAY WILL FEATURE SOME LOWER HUMIDITY AND TEMPS NEARING NORMAL
ACROSS THE NORTH /AND PERHAPS AS FAR TO THE SOUTH AS THE CENTRAL
MTNS/MID SUSQ VALLEY/ IN THE WAKE OF A WEAK MID/UPPER LEVEL SHORT
WAVE AND SFC TROUGH. LLVL WINDS WILL VEER AROUND TO THE NW OR NORTH
AT JUST 4-6KTS WITH SFC DEWPOINTS DIPPING TO A WELCOME U50S TO LOWER
60S ACROSS THE NRN MTNS...WHILE STICKY DEWPOINTS IN THE U60S TO
LOWER 70S HANG TOUGH ACROSS THE SOUTH WITH LIGHT WESTERLY WINDS.
THE BATTLE ZONE FOR DEEP/GENERALLY PULSE CONVECTION WILL BE
GENERALLY TO THE SOUTH OF INTERSTATE 80 ALONG THE WEAK QUASI FRONT
NEAR THE PENN/MD BORDER /THAT WILL BEGIN TO LIFT BACK NORTH AS A
WARM FRONT IN THE AFTERNOON/.
MAX TEMPS WILL RANGE FROM THE LOWER 90S ACROSS THE SCENT AND SE PART
OF THE CWA...TO AROUND 80F ACRS THE NW MTNS. HEAT INDICES IN THE SE
SHOULD COME IN A FEW TO SVRL DEG F BELOW ADVISORY CRITERIA...SO FOR
NOW WILL NOT BE ISSUING A HEAT ADVISORY THERE. THE CURRENT ADVISORY
FOR THE 100-104 HEAT INDICES EXPIRES AT 00Z SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A SHALLOW DIVERGING TROUGH WILL PROGRESS THROUGH THE REGION SUNDAY
NIGHT...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SHOULD BE
POSSIBLE...AS SUCH HAVE INCREASED POPS. AS AN UPPER LEVEL LOW BEGINS
TO DEEPEN MONDAY...A SHORT WAVE TROUGH MOVING THROUGH AROUND THE
SAME TIME AS MAXIMUM DIURNAL HEATING SHOULD PROVIDE ENOUGH
INSTABILITY TO INCREASE CONVECTION MONDAY AFTERNOON. MODELS CONTINUE
TO SHOW A DEEPENING UPPER LEVEL LOW THAT WILL SHIFT ITS TROUGH AXIS
THROUGH TUESDAY NIGHT. THE PREDOMINATELY NORTHWEST FLOW WILL BRING
IN COOLER BUT PREDOMINATELY DRIER AIR THROUGH THIS PERIOD. THIS
SHOULD BRING A BREAK IN THE HIGH HEAT AS TEMPS SLIP BACK CLOSE TO
NORMAL MONDAY AND TUESDAY.
WARM FRONT RETURNS FROM THE OHIO VALLEY IN WAKE OF THE TROUGH LIFTING
TO THE NE BY MIDWEEK...SO THE RELIEF FROM THE HEAT/HUMIDITY MAY
ONLY BE TEMPORARY. ANOTHER SURGE OF HIGH HEAT IS FORECAST BEHIND
THAT FRONT FOR LATE NEXT WEEK INTO THE WEEKEND.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
HOT CONDITIONS AND MAINLY VFR WILL CONTINUE LATE TODAY THROUGH EARLY
TONIGHT WITH A SEVERAL HOUR PERIOD OF MVFR IN LIGHT FOG/HAZE AFTER
06Z SUNDAY THROUGH 13Z SUNDAY. KBFD AND KJST SHOULD SEE A BRIEF FEW
HOUR PERIOD OF IFR TO LIFR CIGS WITH LIGHT UPSLOPE FLOW OF MOIST AIR
WITH VERY LOW TEMP/DEWPOINT SPREADS AROUND DAYBREAK SUNDAY.
LEFT OUT THE MENTION OF ISOLATED TO SCTD TSRA FOR THE TAFS
SUNDAY...AS MOST OF THE DEEPER CONVECTION WILL OCCUR AFTER 19Z.
HIGHER CHANCES FOR SHOWERS/THUNDERSTORMS WILL OCCUR SUNDAY NIGHT AND
MONDAY...ALONG AND IN ADVANCE OF A WARM FRONT/COLD FRONT ONE...TWO
PUNCH.
FOR LATER TUE INTO WED...BREEZY WEATHER AND COOLER WEATHER WILL
TRANSLATE INTO MAINLY VFR CONDITIONS.
OUTLOOK...
MON...SCT TSRA...IMPACTS POSSIBLE.
TUE...WDLY SCT SHOWER OR TSRA EARLY...OTHERWISE NO SIG WX
EXPECTED.
WED AND THU...MAINLY VFR CONDITIONS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ019-025>028-
034>036-045-046-049>053-056>059-063>066.
&&
SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...CERU
AVIATION...LAMBERT
Hazardous weather outlook, Jul 23, 4:18 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
518 PM EDT SAT JUL 23 2011
PAZ004>006-010>012-017-018-024-033-037-041-042-242130-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
518 PM EDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-242130-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
518 PM EDT SAT JUL 23 2011
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 5:00 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
600 PM EDT SAT JUL 23 2011
PAZ065-066-232300-
LANCASTER PA-YORK PA-
600 PM EDT SAT JUL 23 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LANCASTER AND SOUTHERN
YORK COUNTIES...
AT 557 PM EDT...A STRONG THUNDERSTORM WAS NEAR GLEN ROCK...MOVING
EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SPRY AROUND 610 PM...WINTERSTOWN AROUND 620
PM...RED LION AROUND 630 PM...FELTON AROUND 640 PM...FAWN GROVE
AROUND 650 PM AND BROGUE AROUND 700 PM.
THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 1 AND 18.
THIS WILL ALSO IMPACT ROUTE 30.
LAT...LON 3991 7692 4005 7639 3971 7624 3971 7677
FORECASTER: MARTIN
Thunderstorm Wind, York
- When
- July 23, 5:05 PM EST
- Where
- York County, 0.35 mi WSW of Nashville
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.898, -76.876
A microburst (straight-line wind thunderstorm wind damage) was confirmed near Spring Grove. The damage was mainly concentrated about 1/2 mile northwest of Spring Grove near the intersection of Eyster Avenue and Rock Springs Road. Eight homes suffered minor damage and approximately 50 trees were uprooted. Some of the trees were associated with thunderstorm wind damage from the previous evening. The microburst also caused minor damage to two school buildings. There were no injuries.
Hail, York
- When
- July 23, 5:30 PM EST
- Where
- York County, 0.19 mi NW of Brogue
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.872, -76.483
Golf ball-sized hail (1.75 inch diameter) caused damage to a home near Brogue.
Thunderstorm Wind, York
- When
- July 23, 5:35 PM EST
- Where
- York County, 3.16 mi ESE of New Bridgeville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.905, -76.424
A microburst (straight-line wind thunderstorm wind damage) was confirmed near the intersection of Burkholder Road and Boyd Road in Chanceford Township. Approximately 30 trees were knocked down, a tractor-trailer was tipped-over and a shed roof was blown off. There was also considerable crop damage to corn. There were no injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315421, 315423, 315422.